Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 1, NWS Lubbock, TX

March 28, 2017Crosby County, Texas

NWS Lubbock, TX issued this tornado warning at Mar 28, 2017, 2:34 PM CDT for Crosby County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 2:34 PM CDT (19:34 UTC)
Expired
Mar 28, 2017, 3:00 PM CDT
In force
26 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Crosby County, TX

The radar

The Lubbock radar (KLBB), 59 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 2:38 PM CDTTORNADO6 Ne Crosbyton, TXDURATION AND STRENGTH UNKNOWN AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 12:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

276 
WFUS54 KLUB 281934
TORLUB
TXC107-282000-
/O.NEW.KLUB.TO.W.0001.170328T1934Z-170328T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
234 PM CDT TUE MAR 28 2017

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Northeastern Crosby County in northwestern Texas...

* Until 300 PM CDT
    
* At 233 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Crosbyton, moving northeast at 20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Crosby County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3365 10133 3383 10110 3383 10104 3365 10104
      3354 10123
TIME...MOT...LOC 1933Z 233DEG 19KT 3363 10120 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

07
1 follow-up statement
023 
WWUS54 KLUB 281945
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
245 PM CDT TUE MAR 28 2017

TXC107-282000-
/O.CON.KLUB.TO.W.0001.000000T0000Z-170328T2000Z/
Crosby TX-
245 PM CDT TUE MAR 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHEASTERN CROSBY COUNTY...
    
At 245 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Crosbyton, moving north at 10 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Crosby County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3371 10125 3383 10110 3370 10104 3360 10119
TIME...MOT...LOC 1945Z 169DEG 9KT 3371 10119 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Mar 28, 12:30 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 28, 12:30 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1230 PM CDT Tue Mar 28 2017

.AVIATION...
LIFR to VLIFR conditions in place at KPVW and occasionally at KCDS
but will see conditions improve shortly at KLBB to VFR/MVFR.
Approaching storm system will continue to generate thunderstorms
at all the terminals through this evening, some of which will be
severe. Storms will be slow to clear but will start to move east
through the afternoon. A cold front will push through the TAF
sites Wednesday morning which could generate another round of
precipitation but uncertainty is too high to include at this time.

Jordan

&&

.UPDATE...
Brief update as storms already firing just east of the dryline
and ahead of a strong band of mid-level drying as seen on WV
imagery. Instability is rapidly increasing as low level moisture
feed ahead of the surface low which appears to be developing
across the southwestern portions of the forecast area. Biggest
question remains how far east the dryline will push across the
southern South Plains and where the thunderstorm threat will end.
Lubbock may be on the edge as storms have already started to fire
southwest of the city with the biggest concern remaining the
Rolling Plains where backing winds will increase storm-relative
helicities through the afternoon. High-res models continue to
struggle with the dryline location with the majority keeping it
over the city of Lubbock which would prolong the potential for
additional severe storms. Further north, still have some question
as to how long it will take storms to connect to the boundary
layer rather than being elevated as they have been all morning
north of the clearing line. Still feel the biggest threat of
severe weather will remain over the Rolling Plains through tonight
but enough uncertainty exists back into the South Plains that
everyone should keep an eye on the forecast through tonight.

Jordan

&&

.PREV DISCUSSION... /issued 643 AM CDT Tue Mar 28 2017/

AVIATION...
Immediate issue is low clouds spreading into the area, initially
IFR to MVFR, but dropping ceilings and visibilities as moisture
increases this morning. Also expecting showers to break out
shortly. A dry punch is most likely to impact KLBB early to mid
afternoon, although there is a chance still that low level flow
will remain backed longer. Otherwise retained mostly MVFR
conditions this afternoon at KPVW and KCDS, with chance of
thunderstorms later today. Some risk of severe thunderstorms will
need to be monitored. RMcQueen

PREV DISCUSSION... /issued 438 AM CDT Tue Mar 28 2017/

SHORT TERM...
Where the dryline will be later today remains a bit unknown, so
calls for imprecision with details. Generally we believe the Dryline
should lie somewhere from near Friona to near or just east of
Lubbock and then to Justiceburg. But could easily adjust east or
west by a county. That explains some of the flex in the thunderstorm
chances, still holding on to low mention vicinity central and even
parts of the southwestern South Plains later today.

Not much in the large scale is different this morning. The upper low
over eastern Arizona will shift into central New Mexico later today,
then wobble close to the northwestern South Plains or southwest
Panhandle by daybreak Wednesday. A weak impulse will lift across the
area later this morning, along with a decent moist and warm low
level push, and will give opportunity for showers and thunder. Cap
this morning may be prohibitive, but should it break anywhere storms
could rapidly intensify. This will become more plausible as we
approach midday. Low level moisture will surge into the area mid to
late morning, with solutions indicating near surface saturation and
potential for fog. Showers and fog may co-exist so could make it
difficult for widespread sharply reduced visibilities. But at least
local restrictions are possible. A warm front lifting northward may
stall over the western end intersecting the surface low over the
western South Plains. There is potential for fog to persist into the
afternoon north of the warm front. West of the dryline, deep mixing
will develop late morning and continue into the afternoon as surface
pressure falls spread into the western South Plains. Wind speeds may
approach Wind Advisory levels, but our current forecast is just shy.

How the lead impulse disturbs low level conditions for later today
is part of the uncertainty. But a sharper part of the upper trough
will swing across the Pecos along with a speed max and give
potential for intensification of thunder later today. Convectively
available potential energy that may actually be realized appears in
the 1500 to 2500 joules per kilogram range, with Bulk Shear values
as high as 50 to 60 knots. Low level hodographs will remain curved
near and east of the dryline/warm front with lifted condensation
levels mostly 4000 feet or lower. This gives rise to supercell risk
with the full gamut of outcomes from large hail to heavy rain and
tornadoes. Solutions at the moment still favor from the eastern
South Plains through the Rolling Plains, and points south and
east, for greatest severe potential from afternoon through evening.
The bulk of severe activity is expected to spread east of the area
around or after midnight. Drier air will follow though mid level
cooling will be underway. We have mostly removed shower mention
after midnight. RMcQueen

LONG TERM...
The center of an upper level low will move directly across the South
Plains and Rolling Plains during the day on Wednesday following
Tuesday's fire weather and convection. This will bring an additional
risk for shower and thunderstorm development to much of the region
underneath the core and on the back side of the upper low. Cooling
mid level temperatures will lead to some elevated instability
although only on the order of a few hundred J/kg. At the same time
on Wednesday, a cold front will be moving through adding some
frontogenetical forcing in the mix. There will be no shortage of mid
and upper level moisture which may bring additional precipitation.
Also with the front, sustained winds in excess of 30 mph may be seen
in the extreme southwestern Texas Panhandle on Wednesday afternoon.
Subsidence will swing into the region as short wave ridging moves
overhead.

Models are still in good agreement in bringing another progressive
trough through the southern Rockies early this weekend but continue
to diverge past this point. The ECMWF solution has slowed down a bit
closer to the GFS solution with additional troughing moving onshore
on the west coast late in the weekend. A slower on shore trough
would mean a slower ejection of the southern Rockies low over the
weekend. Given the continued model inconsistency, confidence in the
forecast is low for this time, except for fire weather concerns.
This approaching upper low will create a surface response with a
deepening surface cyclone in eastern New Mexico on Friday and
Saturday. Strong southwesterly surface winds will likely return
these afternoons and with warm temperatures will elevate fire
weather concerns.

FIRE WEATHER...
Uncertainty regarding the location of the dryline later today,
but we are issuing a Red Flag Warning for the southwest into the
central South Plains. Lubbock county in particular appears to be
at the dividing line, but wherever it occurs will have a sharp
delineation from moist and backed flow to warm dry deeply mixed
conditions and gusty winds. Also, we are expecting quite a bit of
low level moisture early today along with a reasonable chance for
fog, showers, and thunder that could ease fire spread risks
especially central areas. Some adjustment in the Warning area is
possible today. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for TXZ027-028-
033>035-039>041.

&&
Hazardous weather outlook, Mar 28, 12:08 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1208 PM CDT Tue Mar 28 2017

TXZ021>044-291200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1208 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There is a risk of severe thunderstorms today, mainly along and
east of Interstate 27 into the Rolling Plains. Large hail up to
tennis ball size and damaging wind gusts to 60 MPH will be the
main threats. Isolated tornadoes are also possible with the
greatest potential across the northern Rolling Plains.

Patchy dense fog is possible this morning across the northern
South Plains and northern Rolling Plains. Lastly, critical fire
weather conditions are expected this afternoon over the western
and central South Plains where a Red Flag Warning is in effect.
Wind speeds in this areas may approach Wind Advisory levels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warm temperatures and strong winds may create elevated to critical
fire weather conditions on Friday and Saturday afternoons across
the South Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely this afternoon through tonight.

Jordan

In the hours before

Local storm report, Mar 28, 12:45 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1245 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             6 NNW REESE CENTER      33.67N 102.07W
03/28/2017  M1.25 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1700087

JM
Local storm report, Mar 28, 12:47 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
1247 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             6 NNW REESE CENTER      33.67N 102.07W
03/28/2017  M1.00 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

CORRECTED EVENT

EVENT NUMBER LUB1700087

JM
Local storm report, Mar 28, 12:48 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1248 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HAIL             REESE CENTER            33.59N 102.03W
03/28/2017  M1.25 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1700088

JM

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:48 AM CDTRed Flag WarningLUBBailey, Cochran, Hockley, Lamb, Lubbock, Lynn and 2 more9 hr
Mar 28, 12:14 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock31 min
Mar 28, 12:42 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock33 min
Mar 28, 1:08 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock37 min
Mar 28, 1:22 PM CDTSevere Thunderstorm WarningLUBCrosby23 min
Mar 28, 1:40 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Lubbock35 min
Mar 28, 1:43 PM CDTSevere Thunderstorm WarningLUBCrosby32 min
Mar 28, 2:13 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd62 min
Mar 28, 2:18 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza27 min
Mar 28, 2:30 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent90 min
Mar 28, 2:42 PM CDTSevere Thunderstorm WarningLUBGarza, Kent33 min
Mar 28, 2:43 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent32 min
Mar 28, 3:14 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Floyd, Motley91 min
Mar 28, 3:15 PM CDTSevere Thunderstorm WarningLUBKent30 min
Mar 28, 3:18 PM CDTTornado WarningLUBDickens27 min
Mar 28, 3:38 PM CDTTornado WarningLUBMotley37 min
Mar 28, 4:01 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock29 min
Mar 28, 4:03 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd, Hale, Lubbock87 min
Mar 28, 4:10 PM CDTTornado WarningLUBHall, Motley35 min
Mar 28, 4:24 PM CDTTornado WarningLUBDickens, Kent, King, Stonewall36 min
Mar 28, 4:24 PM CDTTornado WarningLUBCrosby, Floyd36 min
Mar 28, 4:34 PM CDTTornado WarningLUBCottle, Dickens, Motley26 min
Mar 28, 4:39 PM CDTTornado WarningLUBHall36 min
Mar 28, 4:41 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall34 min
Mar 28, 4:52 PM CDTTornado Warning Tornado observedLUBCottle, Dickens, King23 min
Mar 28, 4:56 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley34 min
Mar 28, 5:08 PM CDTTornado WarningLUBCottle, King37 min
Mar 28, 5:10 PM CDTAreal Flood AdvisoryLUBKing, Stonewall95 min
Mar 28, 5:12 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall33 min
Mar 28, 5:14 PM CDTAreal Flood AdvisoryLUBFloyd, Motley61 min
Mar 28, 5:14 PM CDTSevere Thunderstorm WarningLUBCottle, King31 min
Mar 28, 5:15 PM CDTTornado WarningLUBHall30 min
Mar 28, 5:22 PM CDTSevere Thunderstorm WarningLUBMotley23 min
Mar 28, 5:26 PM CDTAreal Flood AdvisoryLUBHall64 min
Mar 28, 5:45 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall30 min
Mar 28, 5:45 PM CDTSevere Thunderstorm WarningLUBCottle, Hall, Motley30 min
Mar 28, 5:53 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock37 min
Mar 28, 6:07 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Hall, Motley53 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.